For people suffering from Orthostatic Intolerance, Postural Orthostatic Tachycardia, Mast Cell Activtation or EDS. Follow me as I document my struggle towards better health.

POTS and Menstruation

If you have POTS or OI (and you're female :-)  you probably have noticed that around the time of menstruation your symptoms get worse.  In May 2009 an interesting study was publsihed which looked at the link between a woman's monthly cycle and postural orthostatic tachycardia.

Wordily entitled "Menstrual cycle affects renal-adrenal and hemodynamic responses during prolonged standing in the postural orthostatic tachycardia syndrome." by Fu, VanGundy, Shibata, Auchus, Williams and Levine, the study examines why we may feel better in the Mid-Luteal Phase vs the Follicular phase of our cycle.  If you are horrified to think you had a follicular phase and didn't even know it, here is a diagram which should explain why you need not be alarmed.

Speaking personally, if I am symptomatic with POTS or OI going into my "Follicular" phase, I will certainly have difficulty remaining upright until the "Luteal" phase begins.

How was the Study Conducted?
Ten women with POTS and 11 control subjects ate a "constant" diet for 3 days prior to the trial. ( I am not what "constant" means...but it evokes an image of 21 women continuously grazing at a Weight Watchers buffet).  Their cardiac output, stroke volume, blood pressure, heart rate and peripheral resistance were measured along with their renal-adrenal hormones during periods of 2 hrs standing and while laying down.

Deciphering the Results
What the report on the study appears to be saying is that plasma renin activity was lower in the follicular phase versus the mid-luteal in both groups but even lower in the POTS subjects!  Both groups also felt like they were going to pass out more in the follicular phase.

Interpretation
The higher levels of progesterone and estrogen during the MLP phase  are associated with the production of more renal-adrenal hormones which improves blood volume...

...OR the more renal-adrenal hormone activity EQUALS less POTS and OI symptoms! Hooray!

Does this translate into practical guidance for managing POTS or OI?
Maybe.  There are theories out there which offer tips on how avoid activities which, over time, suppress the renal-adrenal hormone activity.  Consumption of caffeine, alcohol and sugar are said to be negative influences as well as unhealthy eating and crummy lifestyle choices.  Stress is also suggested as a negative.  Sounds like practical sense to me.

5 comments:

  1. What an interesting study! I am wondering about Progesterone creams for helping to increase this level to a steady rate your whole cycle? I started using Arbonne's progesterone cream several months ago and noticed I felt better so wonder if this could help. Thanks for posting all of this great stuff.

    ReplyDelete
  2. I had a mirina coil fitted in April 2010 to help stop my symptoms get worse at the time of my period. It has helped so much and I rarely get any pots symptoms now. I had been telling my doctors for many months that I thought my hormones were playing a big part in causing pots. I am 46 and finally when my hormone levels were tested the test showed that I was going into my change. I think this is why so many teenagers and women who have recently had children suffer with pots. It's hormones I think. If you get time and want to learn about my story my blog is http/lynne.Campbell@bloodspot.com
    Kind regards Lynne

    ReplyDelete
  3. Sorry that should be http/lynne.campbell@ bloogspot.com. The spell check changed the above

    ReplyDelete
  4. Does anyone know anything about the connection between gastroparesis and your hormones? I have POTS with gastroparesis as a side effect and I keep trying different birth controls to attempt menstrual suppression because from what I've read progesterone affects ones stomach muscles so if I could make the level of that hormone more even, maybe I'd feel less nauseous. Any insight? Thank you :)

    ReplyDelete
  5. I took the progesterone only pill as I was so nauseaus and couldn't eat until my period. Once on that my stomach relaxed and I ate loads all month! So I went from weight loss to weight gain :-/

    ReplyDelete